We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Red-hand letters: Warning of falsification of laboratory results by biotin
In consultation with the Federal Institute for Drugs and Medical Devices (BfArM), the companies that market biotin-containing medicinal products for special medical purposes provide information about possible interference from biotin with clinical laboratory tests. They point out that biotin can falsify laboratory results if their test principle is based on an interaction between streptavidin and biotin. False-positive or false-negative results could result.
Biotin, also known as vitamin B7 or vitamin H, is indicated depending on the drug, for the treatment of biotin deficiency states and for the corresponding vitamin intake for daily needs as part of a parenteral nutrition. In addition, early and lifelong biotin therapy is essential for congenital defects in the biotin metabolism (including holocarboxylase synthetase and biotinidase deficiency). A so-called high-dose biotin therapy of 300 milligrams per day is being investigated in clinical studies in adult patients for the treatment of progressive multiple sclerosis. In the absence of appropriate dosage forms and strengths, prescription medicinal products containing biotin could be used in individual patients. In addition, numerous biotin-containing nutritional supplements are available on the German market to promote the metabolism and the maintenance of nails, hair and skin.
Affected are patients who take medicinal products and dietary supplements or dietetic foods for special medical purposes that contain ≥ 150 micrograms biotin per dose unit or who are given drugs for parenteral use that contain ≥ 60 micrograms biotin per dose unit.
Patients should therefore be asked about taking biotin before a laboratory test. Possibly. Consultation with the laboratory should be carried out and in the case of diagnostics close to the patient it should be checked whether biotinylated reagents are used.
The possibility of biotin interference should also be considered if there is a discrepancy between laboratory values and clinical symptoms or other examinations.
Particular attention should be paid to high-dose biotin therapy, renal failure, newborns, children and pregnant women.
Pharmacists should inform patients of the risk when dispensing products containing biotin. If there is a risk of biotin interference, alternative test methods should be preferred. Click here for the red hand letter.